Arizona, 2004Flash Flood in Arizona, September 19, 2004
September 19, 2004 · NWS PSR · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 18, 10:00 PM MST, 4 hours earlier.
Area forecast discussion, Sep 18, 10:00 PM MST, 4 hours before
AZZ020>028-CAZ030>033-191045-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST SAT SEP 18 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL SLOWLY DEVELOP OVER
THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF SUBTROPICAL
MOISTURE FROM TROPICAL STORM JAVIER INTO MAINLY ARIZONA TONIGHT AND
SUNDAY. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDER
STORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER SOUTH CENTRAL
ARIZONA. A COLD FRONT WILL FINALLY SWEEP THROUGH THE REGION MONDAY
FOR A RETURN TO DRY WEATHER TUESDAY THROUGH SATURDAY.
&&
.DISCUSSION...
STRONG HIGH AMPLITUDE UPPER TROF CONTINUES TO DIG ALONG THE WEST
COAST...AND THE SLY FLOW AHEAD OF THE TROF IS PULLING SUBSTANTIAL
TROPICAL MOISTURE INTO THE STATE FROM OLD HURRICANE JAVIER...NOW A
DEPRESSION JUST ALONG THE SRN TIP OF BAJA CA. GOES PWAT IMAGERY
CLEARLY SHOWS THE MASSIVE INFLUX OF MOISTURE INTO THE STATE FROM THE
SOUTH...WITH A TONGUE OF 1.5 INCH PLUS AMOUNTS NOSING INTO SRN AZ.
00Z PHX/TUS RAOBS BOTH REPORTED AT OR OVER 1.75 INCHES PWAT.
ALSO...SURFACE DEWPOINTS OVER MOST OF THE CWA ARE NOW RUNNING IN THE
MID 60S TO MID 70S. EARLIER A SHORT WAVE MOVING THRU THE FLOW ACTED
ON THIS MOISTURE TO PRODUCE SCT TO NUMEROUS SHOWERS AND STORMS OVER
OUR ERN ZONES...AND SOME GAGES IN ZONE 28 REPORTED FROM 1 TO 2
INCHES OF RAINFALL WITH THOSE STORMS. THE IMPULSE HAS SHIFTED TO OUR
NORTH AND AS OF 9 PM MOST OF THE CWA WAS IN A LULL IN THE WEATHER
WITH SOME BREAKS IN THE CLOUDS SEEN OVER SWRN AZ.
MODELS ARE PRETTY CONSISTENT WITH THEIR FORECASTS...AND ARE STILL
CALLING FOR SUBSTANTIAL MOISTURE TO KEEP MOVING INTO AZ AHEAD OF THE
WEST COAST TROF...WITH THE MAIN FOCUS FOR THE HEAVY RAIN AND DEEP
MOISTURE TO BE EAST OF THE COLORADO RIVER...MAINLY IN THE AREA FROM
MARICOPA COUNTY EASTWARD. BOTH THE ETA AND GFS PLACE SCNTRL AZ UNDER
THE RIGHT REAR QUAD OF A STRONG UPPER JET...AND THIS JET DYNAMICS
MAXIMIZES BY ABOUT 12Z SUNDAY...THEN DIMINISHES DURING THE DAY AS
THE UPPER JET CORE LIFTS TO THE NORTHEAST. BOTH MODELS INCREASE THE
LOW/MID LEVEL OMEGA VALUES SUBSTANTIALLY FROM MIDNIGHT TONIGHT THRU
12Z SUNDAY...WITH DECENT OMEGA/UVV CONTINUING WELL INTO THE DAY
SUNDAY. WITH PWAT VALUES WELL OVER 1.5 INCHES OVER SCNTRL AZ...AND
LIFT INCREASING...EXPECT A REDEVELOPMENT OF CLOUDS AND SHOWERS OVER
OUR ERN CWA FROM MIDNIGHT ONWARD TONIGHT. THUS WILL LEAVE THE POPS
AND WEATHER ALONE FOR TONIGHT DESPITE THE CURRENT RESPITE FROM THE
PRECIP. AGAIN...THE WRN ZONES APPEAR TO BE PRETTY MUCH OUT OF THE
WOODS AND ONLY ISOLATED THUNDERSTORMS WERE SEEN THERE EARLIER TODAY
WITH THE STRONGEST CELLS NOTED OVER CENTRAL IMPERIAL COUNTY. AS OF 9
PM NO LIGHTNING/STORMS WERE SEEN OVER THE WRN ZONES. BY 18Z...THE
GFS FORECASTS 6 PLUS LIFTED INDICES AND 850MB DEWPOINTS BELOW ZERO
FROM THE CO RIVER WESTWARD. THUS THREAT FOR STORMS TOMORROW OUT WEST
IS LIMITED AS THE DRY STABLE AIR STARTS BEING ADVECTED INTO OUR AREA.
DUE TO THE HIGH AMPLITUDE NATURE OF THE TROF...IT IS SLOW TO
PROGRESS EAST...UNTIL ABOUT MONDAY NIGHT. THUS MOISTURE WILL LINGER
FOR AWHILE OVER THE ERN CWA...WITH VERY HIGH 850MB DEWPOINTS FROM
PHX EAST WELL INTO THE DAY MONDAY.
CURRENT FORECASTS LOOK TO BE PRETTY GOOD AND NO MAJOR CHANGES WILL
BE MADE THIS EVENING. IT STILL LOOKS LIKE THE MAIN WINDOW FOR THE
HEAVIEST RAINFALL FOR THE PHX CWA WILL BE LATER TONIGHT THRU SUNDAY
EVE. FROM PHX EAST...SOME AREAS COULD EASILY PICK UP FROM 1 TO 2
INCHES...OR MORE...BY MIDNIGHT SUNDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27... 28
TONIGHT AND SUNDAY.
CA...NONE.
&&
11
Hazardous weather outlook, Sep 18, 10:50 AM MST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST SAT SEP 18 2004
AZZ020-021-025-026-CAZ031>033-190400-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1050 AM MST SAT SEP 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR
EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ
COUNTIES IN ARIZONA.
.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING
THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM
THREAT WILL CONTINUE INTO THE EVENING HOURS.
THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL
COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ
COUNTIES IN ARIZONA.
HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN
UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO
MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR
ADVISORIES ARE NEEDED TODAY.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
AZZ022>024-027-028-190400-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1050 AM MST SAT SEP 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA.
.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG
THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG
THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS.
THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD
FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD
CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.
HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS
THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING
In the hours before
Local storm report, Sep 18, 10:08 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1008 PM MST SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0408 PM DUST STORM MARICOPA 33.06N 112.05W
09/18/2004 PINAL AZ LAW ENFORCEMENT
MULTI VEHICLE PILE UP AT HIGHWAY 347 AND MARICOPA
0440 PM DUST STORM PHOENIX 33.54N 112.07W
09/18/2004 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN ONE-QUARTER MILE AT INDIAN SCHOOL
AND DYSART ROADS
0511 PM DUST STORM 5 NE BUCKEYE 33.43N 112.54W
09/18/2004 MARICOPA AZ TRAINED SPOTTER
VISIBILITY 400 FEET
0516 PM TSTM WND GST 5 NE BUCKEYE 33.43N 112.54W
09/18/2004 65 MPH MARICOPA AZ TRAINED SPOTTER
0530 PM DUST STORM 4 SW WITTMANN 33.74N 112.58W
09/18/2004 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN 100 YARDS AT 249TH AVENUE AND PATTON
ROAD
0601 PM DUST STORM WICKENBURG 33.97N 112.75W
09/18/2004 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN ONE-EIGTH OF A MILE
&&
RARFlash Flood, La Paz
- When
- September 19, 2:00 AM MST to 4:00 AM MST
- Where
- La Paz County, Parker
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.729, -113.981 (the zone’s center; the record gives no point)
Very heavy rain resulted in flooding of homes and highways in the Parker area. One gauge indicated 1.15 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Jersey, September 19 to 20, 2004$2.4 million · 1 event
- Tornado in Florida, September 19, 2004$75,000 · F1 · 1 event
- Damaging Wind in Colorado, September 19, 2004$40,000 · 53 kt wind · 1 event
- Debris Flow in Montana, September 19, 20042 injured · 1 event
- Storm Surge in New Jersey, September 19 to 20, 20046 events
- Storm Surge in Pennsylvania, September 19 to 20, 20044 events
- High Wind in Kansas, September 19, 200452 kt wind · 3 events
- Waterspouts in Gulf of Mexico, September 19, 20042 events
- Damaging Winds in South Dakota, September 19, 200465 kt wind · 2 events
- Damaging Wind in Arizona, September 19, 200457 kt wind · 1 event
- Damaging Wind in Arizona, September 19, 200460 kt wind · 1 event
- Flash Flood in Arizona, September 19, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422846.